Hypoxia and hypercapnia accompany respiratory insufficiency and are the primary causes for neurologic manifestations seen in this disorder. Respiratory acidosis is associated with hypercapnia if respiratory failure is acute.

Causes of respiratory insufficiency

Acute respiratory insufficiency can occur in people with previously normal lungs. Recent abdominal surgery may cause atelectasis or spontaneous pneumothorax and pulmonary infections.

Chronic respiratory insufficiency can have many causes:138

  • mechanical and extrapulmonary musculoskeletal abnormalities
  • extreme obesity
  • neuromuscular diseases
  • intrinsic pulmonary disorders (e.g, chronic obstructive pulmonary disease, interstitial lung disease)

Clinical manifestations

Clinical manifestations of respiratory insufficiency include:

  • confusion
  • irritability
  • mental status changes (including coma)

Increased intracranial pressure143,144 may produce

  • tremor
  • twitches and asterixis
  • ocular abnormalities (including papilledema and morning headaches)

The EEG may show diffuse slowing and no variation from other metabolic encephalopathies.

Risk factors for seizures

Two factors make seizures a possible complication of respiratory insufficiency:

  • Severe prolonged hypoxia is occasionally accompanied by generalized seizures and myoclonus,138,139 although hypoperfusion of the brain is the usual reason for the neuropathologic changes.140
  • Acute hypercapnia can cause seizures in patients with CO2 intoxication.134 The seizure threshold may increase initially,141 owing to inhibitory effect, and then decrease.142

Treatment

Treatment of respiratory insufficiency requires the improvement of gas exchange as well as treatment of the underlying cause for the insufficiency (e.g., by treatment of an infection or insertion of a chest tube in the case of trauma).

Treatment of the underlying causes also eliminates seizures in such cases, so there is usually no need for chronic administration of antiepileptic drugs.

Acute seizure treatment may include carefully monitored and administered benzodiazepines or phenytoin.

Authored By: 
Steven C. Schachter, MD
I<
Authored Date: 
04/2004
Reviewed By: 
Steven C. Schachter, MD
on: 
Thursday, April 1, 2004